Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Northern Indiana

April 12, 2002Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 12, 2002, 6:08 PM EST for Grant County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2002, 6:08 PM EST (23:08 UTC)
Expired
Apr 12, 2002, 7:00 PM EST
In force
52 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Grant County, IN

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 122308
SVRFWA
INC053-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EST FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN INDIANA

* UNTIL 700 PM EST

* AT 607 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF SWAYZEE...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SWAYZEE
  MARION
  FAIRMOUNT
  JONESBORO
  GAS CITY

ONE INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE 
STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4064 8583 4040 8584 4041 8546 4066 8547

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:15 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 12, 2:15 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST FRI APR 12 2002

CDFNT MOVG INTO NW IND/SW MI THIS AFTN IS EXPECTED TO MOVE SLOWLY SE
ACROSS OUR AREA TONIGHT. CLUSTERS OF TSTMS HAVE DVLPD OUT AHD OF
CDFNT OVR NC IN THIS AFTN. THESE SHD CONT TO OCCUR LATE THIS
AFTN/EVE AHD OF CDFNT AS IT MOVES EAST THRU THE AREA.  S/WV SEEN ON
WATER VAPOR LOOP MOVG INTO WRN IA IS FCST TO MOVE INTO NRN
OVRNGT AND TO ERN LE BY 00Z SUN. THIS SHD CAUSE A WK SFC LOW TO DVLP
ALONG THE FRONT, ENHANCING CONVERGENCE, RESULTING IN SHWR/TSTM
ACTIVITY CONTG OVR SE ZONES OVRNGT. CUD BE SOME LINGERING
SHOWERS/TSTMS CLOSER TO SFC LOW/CDFNT OVER SE PORTION OF AREA SAT
MORNING...OTRWS MORNING LOW CLOUDS SHD GIVE WAY TO PARTLY CLOUDY
SKIES AS S/WV MOVES TO OUR EAST AND DRIER AIR AND SUBSIDENCE MOVES
IN.

MODELS INDICATE UPR FLOW SPLITTING SAT NGT AS A S/WV MOVES EAST
TOWARD UPR GRTLKS AND ANOTHER MOVES SLOWLY EAST ACRS SRN PLAINS. OUR
CWA IN BTWN SYSTEMS SHD STAY REMOVED FROM DYNAMICS AND WL CONT WITH
DRY FCST SAT NGT/SUN. UPR LVL RIDGE XPCD TO BUILD OVR ERN U.S. REST
OF WEEKEND INTO EARLY NEXT WEEK IN ADVANCE OF DEEPENING TROF OVR WRN
U.S.. THIS SHD PROVIDE MILD AND DRY WX THRU MON.

.IWX...NONE.

JT

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.